Alert archive / Wisconsin / Tornado Warnings in 2022

Tornado Warning 11, NWS La Crosse, WI

June 15, 2022Vernon County, Wisconsin

NWS La Crosse, WI issued this tornado warning at Jun 15, 2022, 4:07 PM CDT for Vernon County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2022, 4:07 PM CDT (21:07 UTC)
Expired
Jun 15, 2022, 4:45 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Vernon County, WI

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:07 PM CDTTORNADO2 Nw West Lima, WITHIS TORNADO TRACKED APPROXIMATELY 6 MILES ACROSS EASTERN VERNON COUNTY PRODUCING TREE DAMAGE AND SPORADIC STRUCTURE DAMAGE, MAINLY TO FARM BUILDINGS. ESTIMATED PEAK WINDS AROUND 100 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:28 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1556 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1556 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

331 
WFUS53 KARX 152107
TORARX
WIC123-152145-
/O.NEW.KARX.TO.W.0011.220615T2107Z-220615T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
407 PM CDT Wed Jun 15 2022

The National Weather Service in La Crosse has issued a

* Tornado Warning for...
  Northeastern Vernon County in southwestern Wisconsin...

* Until 445 PM CDT.
    
* At 406 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near La Farge, or 17 miles east of Viroqua, moving
  northeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hillsboro around 420 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Trippville, Bartons Corners, Mount Tabor, Highway 82 And County A,
Valley, Dilly and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4355 9052 4355 9059 4358 9062 4373 9047
      4373 9031 4364 9031
TIME...MOT...LOC 2106Z 222DEG 39KT 4360 9053 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Rieck
1 follow-up statement
845 
WWUS53 KARX 152115
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
415 PM CDT Wed Jun 15 2022

WIC123-152145-
/O.CON.KARX.TO.W.0011.000000T0000Z-220615T2145Z/
Vernon WI-
415 PM CDT Wed Jun 15 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHEASTERN VERNON COUNTY...
    
At 415 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hillsboro, or 20 miles north of Richland Center,
moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hillsboro around 420 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Trippville, Bartons Corners, Mount Tabor, Highway 82 And County A,
Valley, Dilly and White City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4356 9050 4363 9057 4373 9047 4373 9031
      4364 9031
TIME...MOT...LOC 2115Z 225DEG 36KT 4363 9045 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Rieck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Jun 15, 3:33 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 15, 3:33 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
333 PM CDT Wed Jun 15 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 332 PM CDT Wed Jun 15 2022

Key Messages:

 - Severe potential late this afternoon into this evening

 - Windy conditions Thursday

 - Hot conditions Sunday into early next week

his evening into Thursday

Latest water vapor satellite imagery shows vigorous shortwave trough
embedded southwest flow aloft over the eastern Dakotas/western
Minnesota. Out ahead of the shortwave trough...showers/storms have
begun to redevelop over much of Minnesota and western
Wisconsin...per latest mosaic radar. Latest SPC analysis indicate
southwest/central Wisconsin and northeast Iowa have begun to have no
surface convective inhibition and surface based CAPE of 3000 to 4500
j/kg. In combination...of decent low level 0-1km
shear...approximately 10 to 20 knots...and effective shear of 40 to
50 knots. Storms are expected to be severe this afternoon and into
early this evening. With decent low level shear and deep shear over
the forecast area...main threats will be tornadoes...damaging winds
and large hail. Locally heavy rain will also be possible...with
precipitable water values of 1.5 to 2 inches across the area.

Shortwave trough and associated surface features will track east of
the region tonight into Thursday. This will allow for drier airmass
to advect into the region. Subsidence behind the shortwave
trough/pressure gradient tightens behind surface front and winds
mixing down aloft will increase wind speeds of 20 to 25 mph and
gusts 35 to 40 miles per hour possibly...as bufkit soundings show
top of mix layer winds to be 35 to 38 knots across the northern
portions of the forecast area.

Friday into Saturday

Surface ridge builds into the Upper Great Lakes Region/Upper
Mississippi River Valley Friday into Saturday and provide dry
weather and more comfortable temperatures across the forecast area.
High temperatures are expected to be in the upper 70s to lower 80s.

Main forecast concerns Saturday night into Wednesday are hot
conditions Monday into Tuesday. The 15.12z GFS/ECMWF are in decent
agreement building upper level ridge into the central United States
Monday into Tuesday. 925mb temperatures will warm to plus 22 to plus
25 degrees celsius and the 15.00z NAEFS indicate plus 2 to plus 2.5
standard temperature anomalies over the forecast area. High
temperatures are expected to climb into the upper 80s to middle 90s
Monday into Tuesday. A couple of shortwave energy overtopping the
upper level ridge will flatten the upper level ridge Tuesday night
into Wednesday. These pieces of energy will provide a small chance
of showers/storms late Tuesday into Wednesday across much of the
forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1233 PM CDT Wed Jun 15 2022

Main taf concerns are showers and thunderstorms to impact the taf
sites this afternoon. Then windy conditions Thursday. A cold front
will track across the area this afternoon. Showers/storms are
expected along the front and impact the taf sites this afternoon.
However...the showers/storms will impact RST taf early to middle
of the afternoon and move east of the taf site by 20-21z
timeframe. Expect the showers/storms to impact the LSE taf site
through 23z. Storms could be severe this afternoon. MVFR or IFR
conditions are expected in the heavier/stronger showers/storms.
Behind the cold front clearing skies and drier airmass is expected
to filter into the region. Low level wind shear will be possible
after 10z to around 14z at taf sites. Winds will mix down from
aloft after 14z and gusts up to 35 knots late in the taf period.

&&

.HYDROLOGY...
Issued at 332 PM CDT Wed Jun 15 2022

With a couple of rounds of convection in the last couple of
days...any additional heavy rainfall late this afternoon into this
evening could cause flash flooding. Airmass is very moist and
precipitable water values are 1.5 to 2 inches across the forecast
area.  Areas that have been affected by higher amounts in the
previous couple of days will be more susceptible to flash
flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...DTJ
AVIATION...DTJ
HYDROLOGY...DTJ
Hazardous weather outlook, Jun 15, 12:33 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1233 PM CDT Wed Jun 15 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1233 PM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe storms are likely this afternoon through early evening.
Hazards include very large hail, tornadoes, damaging winds, and
heavy rain. Strong tornadoes are possible, especially across
southwest and central Wisconsin. Localized flash flooding could
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jun 15, 12:32 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             1 S SPARTA              43.93N 90.81W
06/15/2022  M0.50 INCH       MONROE             WI   PUBLIC

&&

EAD
Local storm report, Jun 15, 12:34 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1234 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HEAVY RAIN       RICEVILLE               43.36N 92.55W
06/15/2022  M1.80 INCH       MITCHELL           IA   PUBLIC

&&

EAD
Local storm report, Jun 15, 12:43 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TSTM WND DMG     4 SSE LA CROSSE         43.77N 91.22W
06/15/2022                   LA CROSSE          WI   BROADCAST MEDIA

            NUMEROUS TREES AND BRANCHES DOWN, INCLUDING
            ONE LARGE TREE UPROOTED.

&&

EAD
Local storm report, Jun 15, 12:53 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HEAVY RAIN       1 N TOMAH               44.00N 90.50W
06/15/2022  M0.40 INCH       MONROE             WI   AMATEUR RADIO

&&

EAD
Special weather statement, Jun 15, 2:15 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
215 PM CDT Wed Jun 15 2022

IAZ010-011-029-030-MNZ096-WIZ041-042-053-054-152100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-La Crosse-Monroe-
Vernon-Crawford-
Including the cities of Decorah, Waukon, Oelwein, Elkader,
Caledonia, La Crosse, Sparta, Tomah, Viroqua,
and Prairie Du Chien
215 PM CDT Wed Jun 15 2022

...Severe Thunderstorms Risk Now Increasing...

Conditions suggest that over the next two hours, severe
thunderstorms will rapidly develop along a broad swath of counties
near the Mississippi river, mainly south of La Crosse initially.

The potential for tornadoes, large hail, and damaging wind will
increase as the afternoon wears on. Some strong tornadoes may also
occur.

These thunderstorms will continue to move east into other portions
of western and central Wisconsin through late afternoon.

Be prepared and have two weather sources. Go to the basement or an
interior room without windows if a tornado warning is issued for
your area.

Baumgardt
Local storm report, Jun 15, 3:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     PATCH GROVE             42.94N 90.97W
06/15/2022  M65 MPH          GRANT              WI   FIRE DEPT/RESCUE

            ALSO REPORTED PEA SIZE HAIL.

&&

EAD

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:39 AM CDTSpecial Weather StatementARXJackson36 min
Jun 15, 2:43 AM CDTSevere Thunderstorm WarningARXClark, Jackson32 min
Jun 15, 11:48 AM CDTSpecial Weather StatementARXLa Crosse42 min
Jun 15, 12:20 PM CDTSpecial Weather StatementARXMonroe55 min
Jun 15, 3:17 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon43 min
Jun 15, 3:44 PM CDTSevere Thunderstorm WarningARXCrawford, Grant28 min
Jun 15, 3:50 PM CDTSevere Thunderstorm WarningARXRichland, Vernon40 min
Jun 15, 3:54 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Monroe81 min
Jun 15, 3:59 PM CDTTornado WarningARXAdams, Juneau, Monroe61 min
Jun 15, 4:21 PM CDTTornado WarningARXJackson10 min
Jun 15, 4:27 PM CDTTornado WarningARXJuneau33 min
Jun 15, 4:35 PM CDTTornado WarningARXRichland40 min
Jun 15, 4:40 PM CDTTornado WarningARXGrant, Richland26 min
Jun 15, 4:47 PM CDTTornado WarningARXAdams, Juneau43 min
Jun 15, 4:56 PM CDTSevere Thunderstorm WarningARXAdams34 min
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningARXAdams, Juneau32 min
Jun 15, 5:04 PM CDTTornado WarningARXAdams41 min

Nearby

Tornado Warnings in Wisconsin, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.